Sunday, May 11
Story from the MS News Channel MySpace Blog: "I experienced a Copaxone Immediate Post Injection Reaction..blackout...shortness of breathe..."
Subject: Scary Multiple Sclerosis Event
I was diagnosed with Multiple Sclerosis at the age of 19 although when we look back through my medical history it would seem that the onset of my disease was at the tender age of just 11 years old.
For me, getting the diagnosis was actually a relief. I'd been told for years that I was making it all up and seeking attention and that it was all in my head. The joke is on all of those who doubted me though, and yes that includes many doctors, because the lesions I have developed from this disease are in my brain and therefore quite literally…. All in my head.
Since my diagnosis I have been on Copaxone...Yes, every night at 11pm for the last 6 years I have given myself an injection. Afraid of needles? I think not!
The Copaxone seems to have been doing a good job of keeping my MS under control with few true full blown attacks and several mini attacks.
My neurologist is stunned by me because stress makes MS worse and during the last 4 years I've undergone tremendous amounts of stress both physically and emotionally while fighting off infection, 22 operations, and ultimately becoming an amputee.
During all of that time, however, I only had two true full blown MS attacks. Anesthesia and MS are not on friendly terms with each other so following each surgery my symptoms would flare up for about a week or two and then be calm again.
All things considered, my MS has done well and Copaxone has been an incredible help. That is until the other night.
The other night I gave myself my injection just as I always do but something was different and I quickly felt that something was very wrong.
I started to experience shortness of breath, a rapid heart rate, a flushing sensation, a weird taste in the back of my throat and I suddenly was barely able to see. I then experienced a blackout.
I remember standing in my bathroom wondering what was happening and the very next thing I remember after that is waking up on the floor of my bedroom in incredible pain in my back and chest. Quite literally, my heart hurt.
It was beating incredibly fast, my hands were swollen, I was covered in hives, it hurt to breathe, and I felt incredibly weak.
Not only was I experiencing what they call a Copacone Immediate Post Injection Reaction, but I was having a bad allergic reaction as well. I laid there on my back on the floor of my room with my dog lying beside me as close to me as she could possibly get.
I managed to crawl over to the bedside table and reach up to find benadryl and anti-anxiety meds.
Thankfully, my mom was awake and just had a feeling come over her that she should come down and check on me. We once again took the long drive to the emergency room where I was given Epi and steroids and told to call my doctor the next day.
Needless to say, my doctor immediately told me to stop taking the Copaxone.
What will I do now for treatment for my MS? We aren't 100% sure at this point. There are three other injection meds I could try, low dose chemotherapy, or the newest infusion drug Tysabri.
My past history with infection makes the decision tougher since lowering my white count could be dangerous and each of the other meds do lower the white count to some degree.
What can I say? I never do anything the easy way. I never have and I suppose I never will! A lot of people ask what keeps me going and the simple answer to that lies within my family and my friends.
Each and every member of my family and each and every one of my friends in some way play a part in keeping me … well me. They help me to keep my sense of humor and refuse to allow any pity parties and make it perfectly clear that they all believe in me and are proud of me and all of that means the world to me. So thank you to my amazing support system of family and friends.
This Copaxone incident is just one more bump in the road but as always I'll keep moving forward and will never give up.
CLICK HERE TO VIEW THE MS NEWS CHANNEL MYSPACE BLOG AND/OR LEAVE A COMMENT